OP-00073
Open
Chollet's permanent inequality for Hadamard products
Let $\operatorname{per}$ be the permanent and $A \circ B$ the Hadamard (entrywise) product. The inequality below was proved for $n = 2, 3$ by Gregorac and Hentzel, and for $n = 4$ by Rodtes.
Problem. Is $$\operatorname{per}(A \circ B) \le \operatorname{per}(A) \operatorname{per}(B)$$ for every $n \ge 1$ and all Hermitian positive semidefinite $A, B \in \mathbb{C}^{n \times n}$?
Source: Chollet (1982).
Imported from github.com/ajt60gaibb/OpenProblemsInNLA.
Imported from github.com/MColbrook/AIM.
Classification
- Primary
- FA — Functional Analysis
- Secondary
- CO
- Keywords
- Hadamard product, OpenProblemsInNLA, permanents
- Literature checked
- Oct. 2, 2026 by clemens-admin
References
@article{chollet1982,
author = {Chollet, John},
title = {Is there a permanental analogue to {O}ppenheim's inequality?},
journal = {Amer. Math. Monthly},
volume = {89},
number = {1},
year = {1982},
pages = {57--58},
doi = {10.1080/00029890.1982.11995380},
}
@article{gregorac1987,
author = {Gregorac, Robert J. and Hentzel, Irvin Roy},
title = {A note on the analogue of {O}ppenheim's inequality for permanents},
journal = {Linear Algebra Appl.},
volume = {94},
year = {1987},
pages = {109--112},
doi = {10.1016/0024-3795(87)90082-6},
}
@article{rodtes2024,
author = {Rodtes, Kijti},
title = {Chollet's permanent conjecture for $4\times 4$ matrices},
journal = {Linear Multilinear Algebra},
volume = {72},
number = {16},
year = {2024},
pages = {2633--2638},
doi = {10.1080/03081087.2023.2279150},
eprint = {2211.02839},
archivePrefix = {arXiv},
}
@misc{pant2026,
author = {Pant, Priyanshu and Singh, Ranveer},
title = {Structural Classes for {C}hollet's Permanent Conjecture},
year = {2026},
eprint = {2604.24192},
archivePrefix = {arXiv},
}
@misc{openproblemsinnla-mi10,
author = {Townsend, Alex},
title = {{MI-10}: Chollet's permanent inequality for Hadamard products},
howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
year = {2026},
url = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/matrix-inequalities-and-norms/MI-10/README.md},
note = {Read at commit e375a6f, 2026-09-30},
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00073, "Chollet's permanent inequality for Hadamard products", clopen.solutions.